Texas, 2018

Wildfire in Texas, March 6 to 8, 2018

March 6 to 8, 2018 · NWS EWX · 1 event in 1 county or zone

A wildfire burned 900 acres on the Old Moody Ranch in Val Verde County from March 6 until March 8 when the fire was 100% contained.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A wildfire burned 900 acres on the Old Moody Ranch in Val Verde County from March 6 until March 8 when the fire was 100% contained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 6, 11:51 AM CST, 9 minutes earlier.

Area forecast discussion, Mar 6, 11:51 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1151 AM CST Tue Mar 6 2018

.AVIATION... /18Z TAFS/

Vfr skies will prevail through the TAF periods as light NE low level
winds only gradually veering to the SE over the next 24 hours.
Plenty of cirrus clouds will spill across the region, but below that
level, NAM time sections only suggest some spotty mid level clouds
moving in toward DRT from the west at the end of the TAF period.

&&

.PREV DISCUSSION... /ISSUED 323 AM CST Tue Mar 6 2018/

SHORT TERM (Today through Wednesday)...

Dry and pleasant conditions expected both today and tomorrow with
cool mornings in the mid 30s to low 40s. No weather impacts or
highlights during this period.

A cold front has pushed off the mid and upper-Texas coast and south
of Corpus Christi this morning. Very weak over-running in the
750-550mb range and weak elevated instability is allowing for
showers and a few thunderstorms behind the front across the Coastal
Plains to just north of KCRP. The resultant lift from the isentropic
upglide will weaken through the early morning as greater NW flow
develops vertically which will effectively shut down the shower
development over the Coastal Plains and shift farther east.

Drier air has already infiltrated most of the region as surface
dewpoints range from the mid 20s to mid 30s. Semi-opaque mid and
high clouds will hold on a good bit today and this will reduce
maximum warming potential. Most areas should still reach the upper
60s to low 70s.

Cool morning is in store for Wednesday as temperatures fall into the
mid 30s for the Hill Country and low drainage spots near KAUS with
upper 30s and low 40s elsewhere. No freezing temperatures are
expected currently but will need to monitor trends if dewpoints fall
further. Would not be surprised if a few low-lying spots reached near
freezing briefly. More high passing clouds are expected Wednesday
afternoon with temperatures only reaching into the low to mid 60s due
to the cooler start.

LONG TERM (Thursday through Monday)...

No major weather highlights expected at this time in the long term
with one last cool morning Thursday with a transition to warmer and
more humid airmass Friday. Another cold front/dryline will shift
into the region Saturday brining our next low chance of showers/
storms. Sunday and Monday of next week will be a near repeat of the
cool and dry weather expected Wednesday-Thursday of this week.

Surface high pressure will develop over north Texas Wednesday into
Thursday under dry northwest flow aloft. One last cold/cool morning
is expected Thursday as some mid 30 readings could be possible
depending on just how good a radiational cooling set-up materializes.
Mid and upper-level clouds could break just enough for cooler
temperatures near dawn Thursday but again, most areas will stay above
freezing.

The surface high pressure system shifts east and moist return flow
begins late Thursday into Friday. Low clouds and fog look to be back
over south-central Texas Friday morning as drizzle to light showers
become possible. Poor lapse rates and a weak capping inversion look
to stunt thunderstorm growth Friday. However, by Saturday a brisk
trough across the southern plains will bring in a dryline and cold
front that should help force showers and a few thunderstorms in a
more favorable unstable environment. Activity looks to be confined
east of I-35 where deepest moisture should reside. Dry and cool
expected for Sunday and Monday following the passage of the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              72  42  62  40  66 /   0   0   0   0   0
Austin Bergstrom Intl Airport  71  37  63  37  65 /  -    0   0   0   0
New Braunfels Muni Airport     72  41  64  38  66 /  10   0   0   0   0
Burnet Muni Airport            69  37  61  38  64 /   0   0   0   0   0
Del Rio Intl Airport           78  47  70  46  70 /   0   0   0   0   0
Georgetown Muni Airport        69  38  61  37  64 /   0   0   0   0   0
Hondo Muni Airport             76  42  69  41  68 /  -    0   0   0   0
San Marcos Muni Airport        72  40  64  38  66 /  10   0   0   0   0
La Grange - Fayette Regional   71  41  63  39  65 /  20   0   0   0   0
San Antonio Intl Airport       73  43  66  41  67 /  10   0   0   0   0
Stinson Muni Airport           73  44  67  41  67 /  20   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Oaks
Synoptic/Grids...Runyen
Public Service/Data Collection...33
Hazardous weather outlook, Mar 6, 4:33 AM CST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
433 AM CST Tue Mar 6 2018

TXZ171>173-183>194-202>209-217>225-228-071045-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
433 AM CST Tue Mar 6 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Val Verde

When
March 6, 12:00 PM CST to March 8, 2:00 PM CST
Where
Val Verde forecast zone
Reported by
State Official
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

A wildfire burned 900 acres on the Old Moody Ranch in Val Verde County from March 6 until March 8 when the fire was 100% contained.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745578.